Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 38, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 24, 2002, 3:32 PM CDT for Clay County, Illinois. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2002, 3:32 PM CDT (20:32 UTC)
- Expired
- Apr 24, 2002, 4:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Clay County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 3:45 PM CDT | Hail 3.5 | Flora, IL | Hail up to tennis ball size was reported in an area from Flora to Louisville. Most of the hail was golfball size. At least one windshield was broken by the large hail in Flora. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 2:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 242032
SVRSPI
ILC025-242115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
330 PM CDT WED APR 24 2002
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY IN SOUTH CENTRAL ILLINOIS
* UNTIL 415 PM CDT
* AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 19 MILES WEST OF IOLA...OR ABOUT 10 MILES
SOUTHEAST OF VANDALIA...MOVING EAST AT 45 MPH.
ANOTHER SEVERE THUNDERSTORM IS ALSO LOCATED 5 MILES SOUTHWEST OF
XENIA...MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
IOLA
XENIA
LOUISVILLE
BIBLE GROVE
FLORA
CLAY CITY
SAILOR SPRINGS
INGAHAM
LARGE HAIL IN EXCESS OF 1 1/2 INCHES WILL ACCOMPANY THIS DANGEROUS
STORM. MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND
MOBILE HOMES IF YOU ARE IN THE WARNED AREA.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES AT ANY TIME.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 3891 8868 3863 8870 3864 8832 3886 8830
3885 8838 3891 8839
KETCHAM
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:15 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Apr 24, 2:15 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 215 PM CDT WED APR 24 2002 MODELS IN FAIRLY GOOD AGREEMENT EXCEPT NOT HANDLING SFC LOW AT TRIPLE POINT WELL. MODELS MOVING LOW EAST AND THEN SE THIS EVENING. HOWEVER...LOW ACTUALLY MOVING NE AT THIS TIME INTO WCNTRL IL. OTHERWISE MODELS SLOWLY WITH FRONT THAN PREVIOUS AND THIS LOOKS TO BE RIGHT ON TARGET. THEREFORE WILL CONTINUE CRNT TREND OF FCST. COLD FRONT JUST PAST MISS RVR WITH SFC LOW SW OF UIN AND WARM FRONT EXTENDING INTO PARTS OF CNTRL AND SRN IL. AS THIS MOVES EAST THE REMAINDER OF THIS AFTERNOON AND INTO THIS EVENING...THUNDERSTORMS ARE VERY LIKELY ACRS AREA...WITH SOME SEVERE. WILL KEEP CRNT WORDING OF POSSIBLE SEVERE IN EAST AND SOUTHEAST FOR TONIGHT. AFTER SYSTEM PASSES...DRIER AIR MOVES INTO CWA BRINGING IN CLEAR SKIES AND LIGHTER WINDS. HI PRSS RDG MOVES INTO PLAINS BUT REMAINS WEST OF AREA. STATE WILL STILL HAVE BREEZY NWLY WINDS FROM NW...BUT LESS CLOUDS THAN TODAY. RIDGE WILL MOVE OVER AREA THUR NIGHT...SO AREA WILL EXPERIENCE LIGHT WINDS AND CONTINUED CLEAR SKIES. ON FRIDAY...RIDGE WILL MOVE EAST OF AREA BRINGING RETURN OF SLY WINDS AND WARMER TEMPS...AFTER TWO NIGHTS OF TEMPS JUST ABOVE FREEZING. CLOUDS WILL ALSO BE ON INCREASE DURING AFTERNOON ACROSS AREA WITH INCREASING WAA AND IN ADVANCE OF NEXT SYSTEM...THAT WILL BEGIN TO EFFECT CWA SATURDAY. WILL HAVE TO ADD POPS FOR FRIDAY NIGHT AS SOME WAA PCPN APPEARS TO BE MOVING INTO CWA FOR THAT TIME PERIOD. MAIN PCPN WILL HOLD OFF TIL DURING DAY ON SAT AND INTO SAT NIGHT. THEREFORE WILL ADD SAT EVE TO INDICATE CONTINUED PCPN INTO EVENING HOURS. EXTENDED: CURRENT EXTENDED LOOKS ON TRACK AND WILL HAVE CHC OF RW/TRW FROM MON THROUGH WED. SFC FRONT SETS UP SOUTH OF CWA AND GIVES CWA CONTINUED CHC OF OVERRUNNING PCPN THROUGH THAT TIME PERIOD. SUNDAY WILL KEEP DRY AT THIS TIME. ...PRELIMINARY CCF FOR COORDINATION PURPOSES... SPI B 035/058 035/059 046 77400 PIA B 034/056 034/058 045 77400 DEC B 035/057 034/059 046 77400 CMI B 036/057 034/058 045 77+00 MTO B 037/058 035/060 047 77+00 LWV B 038/059 038/061 048 77+00 .ILX...NONE. AUTEN
In the hours before
Special weather statement, Apr 24, 11:00 AM CDT, 4 hours 32 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-241800- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT WED APR 24 2002 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ACROSS CENTRAL AND SOUTHEAST ILLINOIS... SEVERE THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT THAT WILL BE MOVING THROUGH CENTRAL ILLINOIS LATER THIS AFTERNOON INTO THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS BETWEEN 2PM AND 7PM. REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. MONITOR NOAA WEATHER RADIO...OR COMMERCIAL RADIO OR TELEVISION FOR THE LATEST WEATHER FORECASTS.
Local storm report, Apr 24, 1:33 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
133 PM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0126 PM GLASGOW IL .88 INCH HAIL
04/24/02 SCOTT FROM COUNTY SHERIFF.The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 12:56 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 64 min |
| Apr 24, 1:26 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 64 min |
| Apr 24, 2:13 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 47 min |
| Apr 24, 2:19 PM CDT | Severe Thunderstorm Warning | ILX | Cass | 41 min |
| Apr 24, 2:51 PM CDT | Severe Thunderstorm Warning | ILX | Menard | 39 min |
| Apr 24, 2:55 PM CDT | Severe Thunderstorm Warning | ILX | Mason | 50 min |
| Apr 24, 3:13 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Tazewell | 62 min |
| Apr 24, 3:14 PM CDT | Severe Thunderstorm Warning | ILX | Effingham | 61 min |
| Apr 24, 3:44 PM CDT | Severe Thunderstorm Warning | ILX | Cumberland, Jasper | 46 min |
| Apr 24, 4:05 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Crawford | 40 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.